Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 290, NWS Goodland, KS

September 7, 2001Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 7, 2001, 12:53 AM CDT for Graham County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2001, 12:53 AM CDT (05:53 UTC)
Expired
Sep 7, 2001, 1:45 AM CDT
In force
52 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Graham County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2075 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1837 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.2
Supercell composite
14.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

745 
WUUS53 KGLD 070553
SVRGLD
KSC065-070645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1253 AM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 145 AM CDT

* AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF MORLAND...OR ABOUT 11
  MILES WEST OF HILL CITY...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PENOKEE AT 100 AM CDT
  HILL CITY AT 105 AM CDT
  BOGUE...NICODEMUS AT 120 AM CDT

ANOTHER LOCATION IN THIS WARNING IS...SAINT PETER.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG
BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

$$

LAT...LON 3954 10015 3913 10012 3915 9960 3956 9961

VPAPOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:50 PM CDT, 9 hours 3 minutes earlier.

Area forecast discussion, Sep 6, 3:50 PM CDT, 9 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT THU SEP 6 2001

CHALLENGES ARE EXTENT AND TYPE OF PRECIP AND TEMPS THRU SAT AM.

UPPER LOW THAT WE HAVE ALL BEEN WAITING FOR FORMED DURING NIGHT.
AT 12Z WAS OVER CENTRAL ID. NOW IS JUST NORTH OF GREAT SALT LAKE AND
MOVING STEADILY SE. PROGGED TO MOVE INTO WCEN CO BY FRI/12Z THEN TO
NE KS AS AN OPEN WAVE BY SAT/12Z. SIMILARITY BETWEEN ALL MODELS BUT
FELT NGM WAS SLIGHTLY BETTER ON HT AND POSITIONING AT INITIALIZATION
OF ABOVE NOTED LOW AND DRYING S/W LOCATED FROM NC TX INTO CEN NEB.
ALSO NGM SEEMS TO BE MORE OF MIDDLE GROUND MODEL BETWEEN DEEPER AVN
AND LESSER ETA. WILL GO WITH NGM IN NEAR TERM AND AVN LATER ON.

LOTS OF HEAT THIS PM (INTO 90S EVERYWHERE) AS COLD FRONT SLOWLY
APPROACHES FOR NIGHTTIME PASSAGE. ALSO DRYLINE NEAR CO/KS BORDER AND
NOT EXPECTED TO MOVE VERY MUCH. ACCORDINGLY AM GOING WITH TSRAS OVER
AREA TONIGHT (50 -60 POPS) AND EXPECT SEVERAL TO TURN SEVERE DURING
EARLY EVENING. FRONT TO ENTER KS AREA BY 9 PM AND MOVE SOUTH ACROSS
CWA DURING NIGHT. LOTS OF LOW CLOUDS TO MOVE IN WITH AND BEHIND
FRONT. TSRAS CHANCES EARLY AND AGAIN WITH AND SHORTLY BEHIND FRONT
ARE BEST. TEMPS THROUGHOUT FCST PD NEAR TO SLIGHTLY BELOW GUID.
WINDS SHIFTING NORTH AND BECOMING WINDY BEHIND FRONT.

FRI MUCH COOLER WITH TEMPS MOSTLY IN MID TO UPPER 60S. WINDY NORTH
WINDS AND MODERATE POPS WITH SHOWERS BEING PREDOMINANT VEHICLE AS
AIRMASS BECOMES MARGINALLY STABLE. FRI NIGHT LATE ANOTHER/SECONDARY
FRONT MOVES IN FROM NORTH BASICALLY REINFORCING COLD/COOL AIR FOR
SAT. PRECIP CHANGES TO MORE STABLE LIGHT RAIN TYPE AND HANGS ON INTO
SAT AM. LOWS DROP INTO 40S TO LOW 50S. CONTINUED BREEZY WITH SOME
INCREASE TO WINDY LATE IN NORTHERN AREAS AS SECONDARY FRONT MOVES
THROUGH.

SAT SLOW DECREASE IN CLOUDINESS FROM NORTH AS DAY PROGRESSES. RAIN
MOSTLY OVER DURING THE MORNING/EARLY PM TIMES. WINDY FROM NORTH
EARLY WITH SOME DECREASE IN WIND DURING PM AS SKIES BEGIN TO CLEAR.
WIND ADVISORY EARLY MORNING BEHIND SECOND FRONT NOT OUT OF QUESTION
AS JET MAX MOVES SE OVERHEAD CAUSING UNKNOWN AMT OF SUBSIDENCE
BEHIND IT. LOWEST TEMPS SAT NIGHT SUN AM WITH SEASONS FIRST DIP INTO
THE 30S LIKELY AS CLEARING AND CALMING OCCURS.

SUN RIDGE BEGINS SLOW RETURN FROM SW. TEMPS WARM INTO UPPER 60S TO
LOW 70S SUN. THEN INTO REMAINDER OF EXTENDED INTO MIDWEEK TEMPS WARM
SLOWLY TO NEAR OR SLIGHTLY ABOVE NORMAL WITH DRY DAYS AND NIGHTS
THROUGHOUT. REGARDLESS THINK THIS STORM COULD EASILY BE LABELED AS
AT LEAST THE END OF SUMMER AS JET STREAM REENTERS NORTHERN AND CEN
STATES.

.GLD...NONE.

RJC

In the hours before

Local storm report, Sep 6, 7:41 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM MDT THU SEP 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0641 PM    3 W LEVANT                KS   1 INCH HAIL
09/06/01   THOMAS                         REPORTED BY PUBLIC.
Special weather statement, Sep 6, 8:11 PM CDT, 4 hours 42 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT THU SEP 6 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT (10 PM
MDT) FOR MUCH OF THE AREA...

THIS WATCH INCLUDES THE FOLLOWING COUNTIES IN NORTHWEST AND WEST
CENTRAL KANSAS...

CHEYENNE...DECATUR...GOVE...GRAHAM...GREELEY...
LOGAN...NORTON...RAWLINS...SHERIDAN...SHERMAN...THOMAS...WALLACE...
AND WICHITA.

THE WATCH ALSO INCLUDES THESE COUNTIES IN EAST CENTRAL AND NORTHEAST
COLORADO...

CHEYENNE...KIT CARSON...AND YUMA.

ADDITIONALLY...THESE COUNTIES IN SOUTHWEST NEBRASKA ARE UNDER THIS
SEVERE THUNDERSTORM WATCH...

DUNDY...HITCHCOCK...AND RED WILLOW.

A LINE OF STRONG THUNDERSTORMS CONTINUES FROM RAWLINS COUNTY
SOUTHWEST INTO THOMAS COUNTY. THIS LINE OF STORMS IS MOVING
NORTHEAST AT 20 MPH. ANOTHER STRONG LINE OF THUNDERSTORMS ASSOCIATED
WITH A SURFACE COLD FRONT IS LOCATED OVER SOUTHWEST NEBRASKA AND
NORTHEAST COLORADO. THIS LINE OF THUNDERSTORMS IS EXPECTED TO MOVE
EAST INTO THE TRI STATE AREA DURING THE NEXT FEW HOURS. THE MAIN
SEVERE WEATHER THREAT WILL BE LARGE HAIL AND WIND GUSTS TO 70 MPH.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS.  A SEVERE THUNDERSTORMS CAN
CONTAIN HAIL LARGER THAN THE SIZE OF PENNIES...WIND GUSTS OF 60 MPH
OR MORE...AND CAUSE PROPERTY DAMAGE DUE TO STRONG WINDS.

TABER
Local storm report, Sep 6, 8:53 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
753 PM MDT THU SEP 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0433 PM    (GLD)RENNER FLD GOODLAND  KS   58 MPH TSTM GUST
09/06/01   SHERMAN                        ASOS MEASURED WIND GUST.

0443 PM    GOODLAND                  KS   .88 INCH HAIL
09/06/01   SHERMAN                        ON EAST EDGE OF TOWN.
                                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0455 PM    10 N (GLD)RENNER FLD GOOD KS   WIND DAMAGE
09/06/01   SHERMAN                        4 INCH TREE LIMB
                                          BROKEN. REPORTED BY
                                          STORM SPOTTER.

0635 PM    3 W LEVANT                KS   .88 INCH HAIL
09/06/01   THOMAS                         REPORTED BY STORM
                                          SPOTTER.

0641 PM    3 W LEVANT                KS   1 INCH HAIL
09/06/01   THOMAS                         REPORTED BY PUBLIC.

0645 PM    1 N LEVANT                KS   .75 INCH HAIL
09/06/01   THOMAS                         REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Sep 6, 10:55 PM CDT, 1 hour 58 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
955 PM MDT THU SEP 6 2001

...THE SEVERE THUNDERSTORM WATCH IS CANCELLED FOR EAST CENTRAL
COLORADO...SOUTHWEST NEBRASKA...NORTHWEST KANSAS...

WITH THE LOSS OF DAYTIME HEATING THE SEVERE THUNDERSTORM THREAT HAD
DIMINISHED. BUT STILL THUNDERSTORMS WILL PERSIST THROUGH THE NIGHT.

IN ADDITION A STRONG COLD FRONT WILL MOVE THROUGH THE TRI STATE
AREA TONIGHT THAT WILL PRODUCE BRIEF NORTHWEST WIND GUSTS NEARING 50
MPH. PLEASE EXERCISE CAUTION WHEN DRIVING TONIGHT.

VP
Special weather statement, Sep 6, 11:13 PM CDT, 1 hour 40 minutes before
NEZ080-081-070800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1013 PM MDT THU SEP 6 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM CDT FOR
HITCHCOCK AND RED WILLOW COUNTIES OF NEBRASKA...

THE STORM PREDICTION CENTER WAS ISSUED SEVERE THUNDERSTORM
WATCH...NUMBER 711...FOR HITCHCOCK AND RED WILLOW COUNTIES OF
NEBRASKA UNTIL 2 AM CDT. LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY THREAT.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS.  A SEVERE THUNDERSTORMS CAN
CONTAIN HAIL LARGER THAN THE SIZE OF PENNIES...WIND GUSTS OF 60 MPH
OR MORE...AND CAUSE PROPERTY DAMAGE DUE TO STRONG WINDS.

THEDE
Local storm report, Sep 6, 11:17 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1017 PM MDT THU SEP 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1007 PM    2 S ATWOOD                KS   1 INCH HAIL
09/06/01   RAWLINS                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

1010 PM    ATWOOD                    KS   1 INCH HAIL
09/06/01   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 7:13 PM CDTSevere Thunderstorm WarningGLDThomas47 min
Sep 6, 11:04 PM CDTSevere Thunderstorm WarningGLDRawlins41 min
Sep 7, 9:53 AM CDTSevere Thunderstorm WarningGLDSherman67 min
Sep 7, 4:11 PM CDTSevere Thunderstorm WarningGLDGraham64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.